• question-icon

    Can IV iron infusions cause damage to the lungs and heart?

default
Posted on Thu, 2 Jun 2016 in Blood Disorders
Question: Can IV iron infusions cause damage to the lungs or heart? I had iron infusions due to a low ferritin. About 2 weeks into treatment I developed shortness of breath. At times I would take deep gasping breaths. All my vital signs remained normal. I also felt like I had the flu, and had intense chills. I had a few episodes of severe itchiness at night. So my doctor stopped the infusions and sent me to see a pulmonologist to rule out PE/asthma. They were negative, my symptoms had improved, so they started me back with the infusions on a small dose. Later that night I started with the breathing again. I was for sure it was the iron. I took some benadryl, but it didn't help, so I took some Prednisone which seemed to help. I spoke with my hematologist and he said it was not a reaction to the iron. I began to feel somewhat better and decided to go to an allergist to get tested for iron allergy. I showed no histamine response on the skin test, so they put a patch on my skin to leave on for 48hours. About 12 hours later, I had the breathing issue happen again. I called the doctor and he said he didn't think it was an allergy. That was back in Sept. Unfortunately these symptoms have only gotten worse and I am seeing a pulmonologist and going to see a cardiologist because now I am having tachycardia, fatigue with slight exertion. I know it sounds crazy but I am trying to figure out if iron could have a connection to these problems, because I had none of these symptoms prior.
doctor
Answered by Dr. Shailja Puri 20 minutes later
Brief Answer:
The symptoms are most probably due to allergic reaction against iron.

Detailed Answer:
Hello,
Thanks for posting your query on HealthcareMagic.
Shortness of breath, chills and itching are known side effects of intravenous iron infusion.
Side effects occurring due to iron usually wean off with passage of time.
However, if the symptoms are still persisting after continuing the drug for long, you need to consult your treating doctor.
The iron infusion is not causing any damage to lung or heart but this is an allergic reaction against the iron.
A change in iron preparation or change in dosage of iron may be required to alleviate these symptoms.

Thanks and take care
Dr Shailja Puri
Above answer was peer-reviewed by : Dr. Sonia Raina
doctor
Answered by
Dr.
Dr. Shailja Puri

Pathologist and Microbiologist

Practicing since :2006

Answered : 7935 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Increased heart rate

doctor1 MD

Hi,I am a 20 year old female who had one episode (for the first time) of supraventricular tachycardia. Afterwards, I've been normal. However, I...

doctor1 MD

Hi Doctor! My friend was prescribed Thyronorm 50 mcg for six months. Her TSH level was at 17.84. However, in the fith month, her pulse rate shot up...

doctor1 MD

I had ventricular tachycardia that went undiagnosed for 15 years. They finally caught it on a stress test and did an ablation. Now I am suffering...

doctor1 MD

I have a powerful burning sensation in my right leg ranging from about 6 inches above my knee and 2 inches below the knee. Exercise does not play a...

doctor1 MD

Hello doctor, I had few conversation with you during last two months.I am in the UK and currently at 35 weeks pregnant. History: two miscarriages,...

doctor1 MD

My husband has had these symptoms for over a year: extreme fatigue , dizziness & slight headache. These symptoms have come and go all this time. he...

doctor1 MD

Hi Dr. XXXXXXX yes this is a followup. I started weaning from the bystolic 2.5mg on Nov 20. 12.5 for 4 days, then 6.25 for 4 days, then 3.125 for 3...

Get personalised answers from verified doctor in minutes across 80+ specialties

148 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Shailja Puri
  • Q - Does skin absorb henna?

  • Q - What does my blood test report indicate?

  • Q - What causes myeloproliferative neoplasm?

  • Q - How to decrease neutrophils in body?

  • Q - What does my blood test report indicate?

  • Q - What does my lab test report indicate?

  • Q - Is Ferritin level 12 a cause for concern?

  • Q - What causes excessive rectal bleeding after bowel movement?

  • Q - How long does cirrhosis take to develop in body?

  • Q - Suggest treatment for renal vein thrombosis

backtotop2